• Previous Article
    Regularized solution for a biharmonic equation with discrete data
  • EECT Home
  • This Issue
  • Next Article
    On the three dimensional Kelvin-Voigt fluids: global solvability, exponential stability and exact controllability of Galerkin approximations
doi: 10.3934/eect.2020012

Existence of mass-conserving weak solutions to the singular coagulation equation with multiple fragmentation

1. 

Department of Mathematics, Indian Institute of Technology Roorkee, Roorkee-247667, Uttarakhand, India

2. 

Tata Institute of Fundamental Research, Centre for Applicable Mathematics, Bangalore-560065, Karnataka, India

Received  March 2019 Revised  April 2019 Published  August 2019

In this paper we study the continuous coagulation and multiple fragmentation equation for the mean-field description of a system of particles taking into account the combined effect of the coagulation and the fragmentation processes in which a system of particles growing by successive mergers to form a bigger one and a larger particle splits into a finite number of smaller pieces. We demonstrate the global existence of mass-conserving weak solutions for a wide class of coagulation rate, selection rate and breakage function. Here, both the breakage function and the coagulation rate may have algebraic singularity on both the coordinate axes. The proof of the existence result is based on a weak $ L^1 $ compactness method for two different suitable approximations to the original problem, namely, the conservative and non-conservative approximations. Moreover, the mass-conservation property of solutions is established for both approximations.

Citation: Prasanta Kumar Barik. Existence of mass-conserving weak solutions to the singular coagulation equation with multiple fragmentation. Evolution Equations & Control Theory, doi: 10.3934/eect.2020012
References:
[1]

D. J. Aldous, Deterministic and stochastic models for coalescence (aggregation and coagulation): A review of the mean-field theory for probabilists, Bernouli, 5 (1999), 3-48. doi: 10.2307/3318611. Google Scholar

[2]

P. K. Barik and A. K. Giri, A note on mass-conserving solutions to the coagulation-fragmentation equation by using non-conservative approximation, Kinet. Relat. Models, 11 (2018), 1125-1138. doi: 10.3934/krm.2018043. Google Scholar

[3]

P. K. Barik, A. K. Giri and P. Laurençot, Mass-conserving solutions to the Smoluchowski coagulation equation with singular kernel, Proc. Royal Soc. Edinburgh Sec. A: Math., (2019), 1–21. doi: 10.1017/prm.2018.158. Google Scholar

[4]

J.-P. Bourgade and F. Filbet, Convergence of a finite volume scheme for coagulation-fragmentation equations, Math. Comp., 77 (2008), 851-882. doi: 10.1090/S0025-5718-07-02054-6. Google Scholar

[5]

C. C. Camejo and G. Warnecke, The singular kernel coagulation equation with multifragmentation, Math. Methods Appl. Sci., 38 (2015), 2953-2973. doi: 10.1002/mma.3272. Google Scholar

[6]

J. M. C. Clark and V. Katsouros, Stably coalescent stochastic froths, Adv. Appl. Probab., 31 (1999), 199-219. doi: 10.1239/aap/1029954273. Google Scholar

[7]

P. B. Dubovskiǐ and I. W. Stewart, Existence, uniqueness and mass Conservation for the coagulation-fragmentation equation, Math. Methods Appl. Sci., 19 (1996), 571-591. doi: 10.1002/(SICI)1099-1476(19960510)19:7<571::AID-MMA790>3.0.CO;2-Q. Google Scholar

[8]

M. EscobedoP. LaurençotS. Mischler and B. Perthame, Gelation and mass conservation in coagulation-fragmentation models, J. Diff. Eqs., 195 (2003), 143-174. doi: 10.1016/S0022-0396(03)00134-7. Google Scholar

[9]

F. Filbet and P. Laurençot, Mass-conserving solutions and non-conservative approximation to the Smoluchowski coagulation equation, Archiv der Mathematik, 83 (2004), 558-567. doi: 10.1007/s00013-004-1060-9. Google Scholar

[10]

F. Filbet and P. Laurençot, Numerical simulation of the Smoluchowski coagulation equation, SIAM J. Sci. Comput., 25 (2004), 2004-2028. doi: 10.1137/S1064827503429132. Google Scholar

[11]

A. K. Giri, On the uniqueness for coagulation and multiple fragmentation equation, Kinet. Relat. Models, 6 (2013), 589-599. doi: 10.3934/krm.2013.6.589. Google Scholar

[12]

A. K. GiriJ. Kumar and G. Warnecke, The continuous coagulation equation with multiple fragmentation, J. Math. Anal. Appl., 374 (2011), 71-87. doi: 10.1016/j.jmaa.2010.08.037. Google Scholar

[13]

A. K. GiriP. Laurençot and G. Warnecke, Weak solutions to the continuous coagulation equation with multiple fragmentation, Nonlinear Anal., 75 (2012), 2199-2208. doi: 10.1016/j.na.2011.10.021. Google Scholar

[14]

P. C. Kapur, Kinetics of granulation by non-random coalescence mechanism, Chem. Eng. Sci., 27 (1972), 1863-1869. doi: 10.1016/0009-2509(72)85048-6. Google Scholar

[15]

P. Laurençot, Mass-conserving solutions to coagulation-fragmentation equations with non-integrable fragment distribution function, Quart. Appl. Math., 76 (2018), 767-785. doi: 10.1090/qam/1511. Google Scholar

[16]

P. Laurençot, Uniqueness of mass-conserving self-similar solutions to Smoluchowski's coagulation equation with inverse power law kernels, J. Statist. Phys., 171 (2018), 484-492. doi: 10.1007/s10955-018-2018-9. Google Scholar

[17]

P. Laurençot, Weak compactness techniques and coagulation equations, Evolutionary Equations with Applications in Natural Sciences, J. Banasiak & M. Mokhtar-Kharroubi (eds.), Lecture Notes Math., 2126 (2015), 199–253. doi: 10.1007/978-3-319-11322-7_5. Google Scholar

[18]

P. Laurençot and S. Mischler, From the discrete to the continuous coagulation-fragmentation equations, Proc. Royal Soc. Edinburgh Sect. A, 132 (2002), 1219-1248. doi: 10.1017/S0308210502000598. Google Scholar

[19]

F. Leyvraz and H. R. Tschudi, Singularities in the kinetics of coagulation processes, J. Phys. A, 14 (1981), 3389-3405. doi: 10.1088/0305-4470/14/12/030. Google Scholar

[20]

D. J. McLaughlinW. Lamb and A. C. McBride, An existence and uniqueness result for a coagulation and multiple-fragmentation equation, SIAM J. Math. Anal., 28 (1997), 1173-1190. doi: 10.1137/S0036141095291713. Google Scholar

[21]

Z. A. Melzak, A scalar transport equation, Trans. Amer. Math. Soc., 85 (1957), 547-560. doi: 10.1090/S0002-9947-1957-0087880-6. Google Scholar

[22]

J. R. Norris, Smoluchowski's coagulation equation: Uniqueness, non-uniqueness and hydrodynamic limit for the stochastic coalescent, Ann. Appl. Probab., 9 (1999), 78-109. doi: 10.1214/aoap/1029962598. Google Scholar

[23]

I. W. Stewart, A global existence theorem for the general coagulation-fragmentation equation with unbounded kernels, Math. Methods Appl. Sci., 11 (1989), 627-648. doi: 10.1002/mma.1670110505. Google Scholar

[24]

I. I. Vrabie, Compactness Methods for Nonlinear Evolutions, 2nd edition, Pitman Monogr. Surveys Pure Appl. Math., 75, Longman, 1995. Google Scholar

show all references

References:
[1]

D. J. Aldous, Deterministic and stochastic models for coalescence (aggregation and coagulation): A review of the mean-field theory for probabilists, Bernouli, 5 (1999), 3-48. doi: 10.2307/3318611. Google Scholar

[2]

P. K. Barik and A. K. Giri, A note on mass-conserving solutions to the coagulation-fragmentation equation by using non-conservative approximation, Kinet. Relat. Models, 11 (2018), 1125-1138. doi: 10.3934/krm.2018043. Google Scholar

[3]

P. K. Barik, A. K. Giri and P. Laurençot, Mass-conserving solutions to the Smoluchowski coagulation equation with singular kernel, Proc. Royal Soc. Edinburgh Sec. A: Math., (2019), 1–21. doi: 10.1017/prm.2018.158. Google Scholar

[4]

J.-P. Bourgade and F. Filbet, Convergence of a finite volume scheme for coagulation-fragmentation equations, Math. Comp., 77 (2008), 851-882. doi: 10.1090/S0025-5718-07-02054-6. Google Scholar

[5]

C. C. Camejo and G. Warnecke, The singular kernel coagulation equation with multifragmentation, Math. Methods Appl. Sci., 38 (2015), 2953-2973. doi: 10.1002/mma.3272. Google Scholar

[6]

J. M. C. Clark and V. Katsouros, Stably coalescent stochastic froths, Adv. Appl. Probab., 31 (1999), 199-219. doi: 10.1239/aap/1029954273. Google Scholar

[7]

P. B. Dubovskiǐ and I. W. Stewart, Existence, uniqueness and mass Conservation for the coagulation-fragmentation equation, Math. Methods Appl. Sci., 19 (1996), 571-591. doi: 10.1002/(SICI)1099-1476(19960510)19:7<571::AID-MMA790>3.0.CO;2-Q. Google Scholar

[8]

M. EscobedoP. LaurençotS. Mischler and B. Perthame, Gelation and mass conservation in coagulation-fragmentation models, J. Diff. Eqs., 195 (2003), 143-174. doi: 10.1016/S0022-0396(03)00134-7. Google Scholar

[9]

F. Filbet and P. Laurençot, Mass-conserving solutions and non-conservative approximation to the Smoluchowski coagulation equation, Archiv der Mathematik, 83 (2004), 558-567. doi: 10.1007/s00013-004-1060-9. Google Scholar

[10]

F. Filbet and P. Laurençot, Numerical simulation of the Smoluchowski coagulation equation, SIAM J. Sci. Comput., 25 (2004), 2004-2028. doi: 10.1137/S1064827503429132. Google Scholar

[11]

A. K. Giri, On the uniqueness for coagulation and multiple fragmentation equation, Kinet. Relat. Models, 6 (2013), 589-599. doi: 10.3934/krm.2013.6.589. Google Scholar

[12]

A. K. GiriJ. Kumar and G. Warnecke, The continuous coagulation equation with multiple fragmentation, J. Math. Anal. Appl., 374 (2011), 71-87. doi: 10.1016/j.jmaa.2010.08.037. Google Scholar

[13]

A. K. GiriP. Laurençot and G. Warnecke, Weak solutions to the continuous coagulation equation with multiple fragmentation, Nonlinear Anal., 75 (2012), 2199-2208. doi: 10.1016/j.na.2011.10.021. Google Scholar

[14]

P. C. Kapur, Kinetics of granulation by non-random coalescence mechanism, Chem. Eng. Sci., 27 (1972), 1863-1869. doi: 10.1016/0009-2509(72)85048-6. Google Scholar

[15]

P. Laurençot, Mass-conserving solutions to coagulation-fragmentation equations with non-integrable fragment distribution function, Quart. Appl. Math., 76 (2018), 767-785. doi: 10.1090/qam/1511. Google Scholar

[16]

P. Laurençot, Uniqueness of mass-conserving self-similar solutions to Smoluchowski's coagulation equation with inverse power law kernels, J. Statist. Phys., 171 (2018), 484-492. doi: 10.1007/s10955-018-2018-9. Google Scholar

[17]

P. Laurençot, Weak compactness techniques and coagulation equations, Evolutionary Equations with Applications in Natural Sciences, J. Banasiak & M. Mokhtar-Kharroubi (eds.), Lecture Notes Math., 2126 (2015), 199–253. doi: 10.1007/978-3-319-11322-7_5. Google Scholar

[18]

P. Laurençot and S. Mischler, From the discrete to the continuous coagulation-fragmentation equations, Proc. Royal Soc. Edinburgh Sect. A, 132 (2002), 1219-1248. doi: 10.1017/S0308210502000598. Google Scholar

[19]

F. Leyvraz and H. R. Tschudi, Singularities in the kinetics of coagulation processes, J. Phys. A, 14 (1981), 3389-3405. doi: 10.1088/0305-4470/14/12/030. Google Scholar

[20]

D. J. McLaughlinW. Lamb and A. C. McBride, An existence and uniqueness result for a coagulation and multiple-fragmentation equation, SIAM J. Math. Anal., 28 (1997), 1173-1190. doi: 10.1137/S0036141095291713. Google Scholar

[21]

Z. A. Melzak, A scalar transport equation, Trans. Amer. Math. Soc., 85 (1957), 547-560. doi: 10.1090/S0002-9947-1957-0087880-6. Google Scholar

[22]

J. R. Norris, Smoluchowski's coagulation equation: Uniqueness, non-uniqueness and hydrodynamic limit for the stochastic coalescent, Ann. Appl. Probab., 9 (1999), 78-109. doi: 10.1214/aoap/1029962598. Google Scholar

[23]

I. W. Stewart, A global existence theorem for the general coagulation-fragmentation equation with unbounded kernels, Math. Methods Appl. Sci., 11 (1989), 627-648. doi: 10.1002/mma.1670110505. Google Scholar

[24]

I. I. Vrabie, Compactness Methods for Nonlinear Evolutions, 2nd edition, Pitman Monogr. Surveys Pure Appl. Math., 75, Longman, 1995. Google Scholar

[1]

Alain Bensoussan, Miroslav Bulíček, Jens Frehse. Existence and compactness for weak solutions to Bellman systems with critical growth. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 1729-1750. doi: 10.3934/dcdsb.2012.17.1729

[2]

Tong Li, Anthony Suen. Existence of intermediate weak solution to the equations of multi-dimensional chemotaxis systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 861-875. doi: 10.3934/dcds.2016.36.861

[3]

Alain Hertzog, Antoine Mondoloni. Existence of a weak solution for a quasilinear wave equation with boundary condition. Communications on Pure & Applied Analysis, 2002, 1 (2) : 191-219. doi: 10.3934/cpaa.2002.1.191

[4]

Prasanta Kumar Barik, Ankik Kumar Giri. A note on mass-conserving solutions to the coagulation-fragmentation equation by using non-conservative approximation. Kinetic & Related Models, 2018, 11 (5) : 1125-1138. doi: 10.3934/krm.2018043

[5]

Klemens Fellner, Evangelos Latos, Takashi Suzuki. Global classical solutions for mass-conserving, (super)-quadratic reaction-diffusion systems in three and higher space dimensions. Discrete & Continuous Dynamical Systems - B, 2016, 21 (10) : 3441-3462. doi: 10.3934/dcdsb.2016106

[6]

Toyohiko Aiki. On the existence of a weak solution to a free boundary problem for a model of a shape memory alloy spring. Discrete & Continuous Dynamical Systems - S, 2012, 5 (1) : 1-13. doi: 10.3934/dcdss.2012.5.1

[7]

Zhenhua Guo, Zilai Li. Global existence of weak solution to the free boundary problem for compressible Navier-Stokes. Kinetic & Related Models, 2016, 9 (1) : 75-103. doi: 10.3934/krm.2016.9.75

[8]

Feng Li, Yuxiang Li. Global existence of weak solution in a chemotaxis-fluid system with nonlinear diffusion and rotational flux. Discrete & Continuous Dynamical Systems - B, 2019, 24 (10) : 5409-5436. doi: 10.3934/dcdsb.2019064

[9]

Claude Bardos, E. S. Titi. Loss of smoothness and energy conserving rough weak solutions for the $3d$ Euler equations. Discrete & Continuous Dynamical Systems - S, 2010, 3 (2) : 185-197. doi: 10.3934/dcdss.2010.3.185

[10]

Jian-Guo Liu, Jinhuan Wang. Global existence for a thin film equation with subcritical mass. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1461-1492. doi: 10.3934/dcdsb.2017070

[11]

Roberto Livrea, Salvatore A. Marano. A min-max principle for non-differentiable functions with a weak compactness condition. Communications on Pure & Applied Analysis, 2009, 8 (3) : 1019-1029. doi: 10.3934/cpaa.2009.8.1019

[12]

Shuxing Chen, Jianzhong Min, Yongqian Zhang. Weak shock solution in supersonic flow past a wedge. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 115-132. doi: 10.3934/dcds.2009.23.115

[13]

Gerhard Rein. Galactic dynamics in MOND---Existence of equilibria with finite mass and compact support. Kinetic & Related Models, 2015, 8 (2) : 381-394. doi: 10.3934/krm.2015.8.381

[14]

Jorge Cortés. Energy conserving nonholonomic integrators. Conference Publications, 2003, 2003 (Special) : 189-199. doi: 10.3934/proc.2003.2003.189

[15]

Carlos J. Garcia-Cervera, Xiao-Ping Wang. Spin-polarized transport: Existence of weak solutions. Discrete & Continuous Dynamical Systems - B, 2007, 7 (1) : 87-100. doi: 10.3934/dcdsb.2007.7.87

[16]

Changchun Liu, Jingxue Yin, Juan Zhou. Existence of weak solutions for a generalized thin film equation. Communications on Pure & Applied Analysis, 2007, 6 (2) : 465-480. doi: 10.3934/cpaa.2007.6.465

[17]

Meng Wang, Wendong Wang, Zhifei Zhang. On the uniqueness of weak solution for the 2-D Ericksen--Leslie system. Discrete & Continuous Dynamical Systems - B, 2016, 21 (3) : 919-941. doi: 10.3934/dcdsb.2016.21.919

[18]

Toyohiko Aiki, Adrian Muntean. On uniqueness of a weak solution of one-dimensional concrete carbonation problem. Discrete & Continuous Dynamical Systems - A, 2011, 29 (4) : 1345-1365. doi: 10.3934/dcds.2011.29.1345

[19]

Chérif Amrouche, María Ángeles Rodríguez-Bellido. On the very weak solution for the Oseen and Navier-Stokes equations. Discrete & Continuous Dynamical Systems - S, 2010, 3 (2) : 159-183. doi: 10.3934/dcdss.2010.3.159

[20]

Zhong Tan, Jianfeng Zhou. Higher integrability of weak solution of a nonlinear problem arising in the electrorheological fluids. Communications on Pure & Applied Analysis, 2016, 15 (4) : 1335-1350. doi: 10.3934/cpaa.2016.15.1335

2018 Impact Factor: 1.048

Metrics

  • PDF downloads (17)
  • HTML views (76)
  • Cited by (0)

Other articles
by authors

[Back to Top]